0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Hyperprolactinemia and Galactorrhea Induced by Serotonin and Norepinephrine Reuptake Inhibiting Antidepressants
ADAM KELLER ASHTON; MARLENE C. LONGDON
Am J Psychiatry 2007;164:1121-1122.

To The Editor: Venlafaxine and duloxetine are serotonin norepinephrine reuptake inhibitor (SNRI) antidepressants. Endocrine and reproductive side effects of these medications are rare, and, to our knowledge, there is only one published report of breast discharge with measured prolactin levels (1). We report a case of galactorrhea and nonmenstrual-related spotting with venlafaxine and duloxetine that was associated with concomitant dose-related elevated prolactin levels.

“Mrs. S” was a 40-year-old Caucasian female with three children and without any history of endocrine or reproductive pathology who had been receiving vitamins only and presented with dysthymic disorder. She had past failures (1 year each) of sertraline (50 mg daily) and fluoxetine (20 mg daily), without any subjective endocrine changes. She was titrated to venlafaxine extended release (225 mg daily) with partial improvement in depression but with development of dry mouth and constipation. The addition of bupropion extended release (300 mg daily) improved her mood further. Simultaneously, she developed bilateral breast discharge and nonmenstrual spotting. Magnetic resonance imaging of the patient’s pituitary gland was normal. Gynecologic and endocrine evaluations, including physical examination and laboratory studies, revealed no abnormality outside of an elevated prolactin level of 39.7 ng/ml. It was thought that this was related to the effect of venlafaxine on serotonin elevating prolactin, and thus bupropion extended release was increased to 450 mg daily, which resolved her depression. Venlafaxine was decreased over several weeks, and dry mouth, constipation, and vaginal spotting were eliminated. The patient’s breast discharge persisted, although her prolactin level was normalized at 12.5 ng/ml. Because her mood worsened, venlafaxine was discontinued and replaced with duloxetine 60 mg daily. Her mood remained impaired, but her breast discharge increased and her prolactin level rose from 10.8 ng/ml to 28.2 ng/ml within 1 month. Duloxetine was discontinued and replaced with modafinil to address the patient’s complaint of fatigue, with subsequent remission of her depression. Over the next 7 weeks, her breast discharge discontinued and her prolactin level decreased to 5.1 ng/ml. Receiving a combination of bupropion extended release (450 mg daily) and modafinil (100 mg daily), the patient’s depression has been under control for 1 year.

To our knowledge, this is the first report of SNRI-induced, dose dependent, nonmenstrual, vaginal spotting and galactorrhea accompanied by prolactin elevation. It is not likely that bupropion extended release caused these problems in our patient, since symptoms and prolactin levels changed with the dose adjustment of venlafaxine and duloxetine while holding the bupropion dose steady. Although there did not appear to be any interaction of bupropion with venlafaxine and duloxetine by way of inhibition of cytochrome p450 2D6, it is unfortunate that drug levels were not obtained. Potential mechanisms for the patient’s side effects were a direct effect of serotonin on prolactin or an indirect effect through serotonin agonism producing dopamine antagonism, possibly by way of 5-HT2c inhibition of mesocortical/mesolimbic dopamine (2). There are reports of older serotonin enhancing antidepressants that have caused elevations of prolactin and galactorrhea (3). Surprisingly, our patient’s prior selective serotonin reuptake inhibitor courses did not cause similar side effects, but perhaps this was because they were dosed too low.

Although these findings are unusual, physicians should be aware that patients taking SNRIs could experience hyperprolactinemia, galactorrhea, and nonmenstrual vaginal spotting. Heightened surveillance might increase reporting and a clearer risk could be delineated.

1.Sternbach H: Venlafaxine-induced galactorrhea. J Clin Psychopharmacol 2003; 23:109–110
 
2.Barnes NM, Sharp T: A review of central 5-HT receptors and their function. Neuropharmacology, 1999; 38:1083–1152
 
3.Egberts AC, Meyboom RH, De Koning, FH, Bakker A, Leufkens HG: Non-puerperal lactation associated with antidepressant drug use. Br J Clin Pharmacol 1997; 44: 277–281
 
+

References

+Dr. Ashton has served on the speakers’ bureaus for the following: Eli Lilly, Pfizer, GlaxoSmithKline, Wyeth, Cephalon, Sepracor, Bristol-Myers Squibb, Abbott Laboratories, Forest Laboratories, Zeneca, Takeda, Cyberonics, and Sanofi-Aventis. Ms. Longdon reports no competing interests.

+

References

1.Sternbach H: Venlafaxine-induced galactorrhea. J Clin Psychopharmacol 2003; 23:109–110
 
2.Barnes NM, Sharp T: A review of central 5-HT receptors and their function. Neuropharmacology, 1999; 38:1083–1152
 
3.Egberts AC, Meyboom RH, De Koning, FH, Bakker A, Leufkens HG: Non-puerperal lactation associated with antidepressant drug use. Br J Clin Pharmacol 1997; 44: 277–281
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles